The within-host dynamics of malaria infection with immune response

Yilong Li, Shigui Ruan, Dongmei Xiao

Research output: Contribution to journalArticlepeer-review

27 Scopus citations


Malaria infection is one of the most serious global health problems of our time. In this article the blood-stage dynamics of malaria in an infected host are studied by incorporating red blood cells, malaria parasitemia and immune effectors into a mathematical model with nonlinear bounded Michaelis-Menten- Monod functions describing how immune cells interact with infected red blood cells and merozoites. By a theoretical analysis of this model, we show that there exists a threshold value R 0, namely the basic reproduction number, for the malaria infection. The malaria-free equilibrium is global asymptotically stable if R 0 < 1. If R 0 > 1, there exist two kinds of infection equilibria: malaria infection equilibrium (without specific immune response) and positive equilibrium (with specific immune response). Conditions on the existence and stability of both infection equilibria are given. Moreover, it has been showed that the model can undergo Hopf bifurcation at the positive equilibrium and exhibit periodic oscillations. Numerical simulations are also provided to demonstrate these theoretical results.

Original languageEnglish (US)
Pages (from-to)999-1018
Number of pages20
JournalMathematical Biosciences and Engineering
Issue number4
StatePublished - Oct 2011


  • Malaria infection
  • Mathematical model
  • Periodic oscillations
  • Threshold
  • Within-host dynamics

ASJC Scopus subject areas

  • Modeling and Simulation
  • Agricultural and Biological Sciences(all)
  • Computational Mathematics
  • Applied Mathematics


Dive into the research topics of 'The within-host dynamics of malaria infection with immune response'. Together they form a unique fingerprint.

Cite this